Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 2, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 17, 2019, 3:03 PM HST for Hawaii County, Hawaii. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2019, 3:03 PM HST (01:03 UTC)
- Expired
- Jan 18, 2019, 2:06 PM HST
- In force
- 23 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526 WWHW70 PHFO 180103 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 303 PM HST Thu Jan 17 2019 HIZ028-181415- /O.NEW.PHFO.WI.Y.0002.190118T0103Z-190119T0400Z/ Big Island Summits- 303 PM HST Thu Jan 17 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST Friday. * WINDS...West 30 to 50 mph with localized gusts to 65 mph. * TIMING...Through Friday afternoon. * IMPACTS...A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. && $$ Burke
2 follow-up statements
249 WWHW70 PHFO 181339 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 339 AM HST Fri Jan 18 2019 HIZ028-190245- /O.CON.PHFO.WI.Y.0002.000000T0000Z-190119T0400Z/ Big Island Summits- 339 AM HST Fri Jan 18 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...West 30 to 45 mph with localized gusts to 55 mph for the Big Island summits of Mauna Kea and Mauna Loa. * TIMING...Through 6 PM HST this evening. * IMPACTS...Winds this strong can make driving difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Gibbs
204 WWHW70 PHFO 190006 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 206 PM HST Fri Jan 18 2019 HIZ028-190115- /O.CAN.PHFO.WI.Y.0002.000000T0000Z-190119T0400Z/ Big Island Summits- 206 PM HST Fri Jan 18 2019 ...WIND ADVISORY CANCELLED FOR BIG ISLAND SUMMITS... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have dropped below advisory criteria. $$ RAB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 17, 9:42 AM HST, 5 hours 21 minutes earlier.
Area forecast discussion, Jan 17, 9:42 AM HST, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 942 AM HST Thu Jan 17 2019 .SYNOPSIS... A front will approach the area today with breezy southwest winds out ahead of it. The front is forecast to move down the island chain late today through late Friday accompanied by showers and possible thunderstorms. A brief period of trade winds is expected Friday and Saturday as high pressure passes by north of the area. Another front will approach the area early next week with winds becoming southerly out ahead of it. Shower activity will likely increase over the west end of the state as the front nears. && .DISCUSSION... A cold front is gradually approaching the area from the west. Southwest winds ahead of the front will become moderate to fresh today especially over and downwind of mountain ranges. Prefrontal shower bands have been forming out ahead of the front with some passing showers occurring mainly over the west end of the state. The front is forecast to reach Kauai later today, then move down the island chain reaching the Big Island late Friday. A period of showers will accompany the frontal passage. There is also enough instability for a few thunderstorms to form along the front as well. Temperatures will be cold enough for the potential for some snow showers over the high summits of the Big Island. Northerly winds will fill in behind the front along with a drier airmass. Winds will swing around to trades Friday night and Saturday as an area of high pressure passes by north of the area. Moisture from the front may linger over the east end of the state allowing for some windward and mauka shower activity to occur. Another front will be approaching the area Sunday and Monday with winds swinging around to the south out ahead of it. The front may reach Kauai late Monday or Tuesday with showers expected to increase as it nears, mainly over the west end of the state. && .AVIATION... A fast moving cold front approaching from the northwest is expected to reach Kauai by early evening. Winds will initially be out of the south to southwest, occasionally gusty, along and in advance of the front, then veer to the northwest behind the front. Periods of heavy rain and MVFR condition are expected along and immediately ahead of the front, then lingering behind the front. AIRMET Tango has been issued for low level turbulence over and north through east of higher terrain from Kauai to Maui due to strong southwesterly winds developing across the western two-thirds of the state today ahead of the approaching front. Winds will remain strong as they shift around the the west with and behind the front. AIRMET Sierra will likely become necessary later today. Mountain obscuration and isolated embedded thunderstorms could develop as early as mid-day across Kauai and this evening across Oahu. Meanwhile, a weakening ridge of high pressure will keep the remainder of the islands dry and stable. && .MARINE... A front will continue to approach the Hawaiian Islands from the northwest, bringing stronger southwest winds as it nears the state. Small Craft Advisory (SCA) speeds are expected across most waters around Kauai and Oahu through early Friday morning. Slightly further north of Kauai waters, a Gale warning remains in effect through today. The front is currently located over the western offshore waters this morning, just northwest of Kauai. The front is expected to begin impacting the Kauai waters early this afternoon and Oahu waters this evening and tonight. Then the front slows and stalls near the waters of Maui County and Oahu Friday morning before dissipating over the Big Island waters late Friday. There will be a slight chance of thunderstorms as the front moves west to east over the next 36 hours. Starting Friday night, a fast moving high will build north of the state and fresh to strong trades will briefly return. Another front will begin to approach the area Sunday and is expected to enter the northwest offshore waters Sunday night. This will once again shift winds to the southeast on Sunday and south to southwest Sunday night into Monday. A moderate to large, short-period, northwest swell will build tonight and peak early Friday, then slowly shift to the north- northwest and fade over the weekend. This swell may briefly reach advisory levels for exposed north and west facing shores tonight and Friday. In the long range, an active weather pattern will continue to produce small to moderate northwest swells through early next week. A larger northwest swell is possible towards the later half of next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 AM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters. && DISCUSSION...Burke AVIATION...TS MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 1:26 PM HST | Areal Flood Advisory | HFO | Kalawao | 65 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.